Methylene blue-related corneal edema and iris discoloration


Timucin O. B. , Karadag M. F. , Aslanci M. E. , BAYKARA M.

ARQUIVOS BRASILEIROS DE OFTALMOLOGIA, vol.79, no.2, pp.121-122, 2016 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 79 Issue: 2
  • Publication Date: 2016
  • Doi Number: 10.5935/0004-2749.20160036
  • Title of Journal : ARQUIVOS BRASILEIROS DE OFTALMOLOGIA
  • Page Numbers: pp.121-122

Abstract

We report the case of a 70-year-old female patient who developed corneal edema and iris discoloration following the inadvertent use of 1% methylene blue instead of 0.025% trypan blue to stain the anterior capsule during cataract phacoemulsification surgery. Copious irrigation was performed upon realization of incorrect dye use. Corneal edema and iris discoloration developed during the early postoperative period and persisted at 24-months follow-up. However, keratoplasty was not required. The intracameral use of 1% methylene blue has a cytotoxic effect on the corneal endothelium and iris epithelium. Copious irrigation for at least 30 min using an anterior chamber maintainer may improve outcomes.